Alert archive / Hawaii / Flash Flood Warnings in 2009

Flash Flood Warning 18, NWS Honolulu, HI

November 12, 2009Kalawao County, Hawaii

NWS Honolulu, HI issued this flash flood warning at Nov 12, 2009, 6:25 PM HST for Kalawao County, Hawaii. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Nov 12, 2009, 6:25 PM HST (04:25 UTC)
Expired
Nov 12, 2009, 8:41 PM HST
In force
2 hr
Issued by
NWS Honolulu, HI
Area
Storm-based polygon
Flood severity
None

County Kalawao County, HI

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Hilo, (PITO), launched 00:00Z, 4.4 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Hilo, at 00:00Z on 2009-11-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1282 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Hilo, at 00:00Z on 2009-11-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 68 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1282 J/kg
Mixed-layer CIN
-16 J/kg
Mixed-layer LCL
895 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
68 m²/s²
0-3 km storm-relative helicity
62 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

070 
WGHW50 PHFO 130425
FFWHFO
HIC009-130715-
/O.NEW.PHFO.FF.W.0018.091113T0425Z-091113T0715Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HONOLULU HI
625 PM HST THU NOV 12 2009

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  THE ISLAND OF MAUI IN MAUI COUNTY

* UNTIL 915 PM HST

* AT 622 PM HST...RADAR SHOWED HEAVY RAIN AND THUNDERSTORMS OVER 
  WINDWARD MAUI...WITH ANOTHER BURST OF HEAVY RAIN APPROACHING FROM 
  THE SOUTH. THE AREA OF HEAVY RAIN WAS MOVING NORTH NEAR 10 MPH. 

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  KAUPO...KIPAHULU...HAMOA...NAHIKU...HUELO...KEANAE AND HANA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WARNING MEANS FLASH FLOODING IS IMMINENT OR OCCURRING
IN STREAMS...ROADS AND LOW LYING AREAS. MOVE TO HIGHER GROUND NOW.

DO NOT CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR ON FOOT.
TURN AROUND...DON/T DROWN.

&&

BIRCHARD

THIS FLASH FLOOD WARNING REPLACES THE FLOOD ADVISORY THAT WAS IN
EFFECT FOR THE ISLAND OF MAUI IN MAUI COUNTY.

RUNOFF FROM THIS STORM MAY ALSO CAUSE ROCK AND MUDSLIDES IN STEEP
TERRAIN.

THIS WARNING MAY NEED TO BE EXTENDED BEYOND 915 PM HST IF FLASH
FLOODING PERSISTS.

LAT...LON 2099 15629 2095 15602 2064 15586 2051 15646

$$


BIRCHARD
2 follow-up statements
425 
WGHW70 PHFO 130549
FFSHFO

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HONOLULU HI
749 PM HST THU NOV 12 2009

HIC009-130715-
/O.CON.PHFO.FF.W.0018.000000T0000Z-091113T0715Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MAUI IN MAUI COUNTY-
749 PM HST THU NOV 12 2009

...A FLASH FLOOD WARNING REMAINS IN EFFECT FOR THE ISLAND OF MAUI IN
MAUI COUNTY UNTIL 915 PM HST...

THUNDERSTORMS WITH MODERATE TO HEAVY RAIN CONTINUE TO AFFECT 
WINDWARD MAUI...ESPECIALLY ALONG THE NORTH SLOPES OF HALEAKALA... 
FROM PAIA TO KEANAE TO HANA. RAINFALL HAS RECENTLY EASED ALONG THE 
SOUTH FACING SLOPES...AND IS ALSO EXPECTED TO GRADUALLY EASE OVER 
THE NORTH FACING SLOPES OVER THE NEXT HOUR.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WARNING MEANS FLASH FLOODING IS IMMINENT OR OCCURRING
IN STREAMS...ROADS AND LOW LYING AREAS. MOVE TO HIGHER GROUND NOW.

DO NOT CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR ON FOOT.
TURN AROUND...DON/T DROWN.

&&

RUNOFF FROM THIS STORM MAY ALSO CAUSE ROCK AND MUDSLIDES IN STEEP
TERRAIN.

THIS WARNING MAY NEED TO BE EXTENDED BEYOND 915 PM HST IF FLASH
FLOODING PERSISTS.

LAT...LON 2099 15629 2095 15602 2064 15586 2051 15646

$$

BIRCHARD
818 
WGHW70 PHFO 130641
FFSHFO

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HONOLULU HI
841 PM HST THU NOV 12 2009

HIC009-130650-
/O.CAN.PHFO.FF.W.0018.000000T0000Z-091113T0715Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MAUI IN MAUI COUNTY-
841 PM HST THU NOV 12 2009

...THE FLASH FLOOD WARNING IS CANCELLED FOR THE ISLAND OF MAUI IN
MAUI COUNTY...

WEATHER RADAR SHOWED THAT THE RECENT HEAVY RAINFALL HAS MOVED 
OFFSHORE. THUS THE FLASH FLOOD WARNING IS CANCELLED.

A FLASH FLOOD WATCH REMAINS IN EFFECT.

LAT...LON 2099 15629 2095 15602 2064 15586 2051 15646

$$

BIRCHARD

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this flash flood warning went out at Nov 12, 3:45 PM HST, 2 hours 40 minutes earlier.

Area forecast discussion, Nov 12, 3:45 PM HST, 2 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HONOLULU HI
345 PM HST THU NOV 12 2009

.SYNOPSIS...
UNSETTLED WEATHER CONTINUES WITH LOCALLY HEAVY RAINS AND
THUNDERSTORMS POSSIBLE THROUGH FRIDAY NIGHT. A LOW WEST OF THE STATE
WILL MAINTAIN WINDS OUT OF THE SOUTHEAST THIS TONIGHT BEFORE
GRADUALLY TRENDING BACK TO THE EAST LATE AND INTO TOMORROW. STRONG
TRADE WINDS ARE EXPECTED OVER THE WEEKEND WITH ABOVE AVERAGE
RAINFALL. RAINFALL WILL TAPER OFF EARLY NEXT WEEK...BUT LIKELY
REMAIN WETTER THAN AVERAGE.

&&

.DISCUSSION...
THE DEEP LAYERED UPPER LEVEL LOW WEST OF THE STATE CONTINUES TO MOVE
WEST-SOUTHWEST. A SHORTWAVE TROUGH ROUNDING THE BASE OF THE LOW
BEGAN FIRING OFF CONVECTION SOUTHWEST OF THE BIG ISLAND A FEW HOURS
AGO. ADDITIONAL SHOWERS AND THUNDERSTORMS EAST OF THE BIG ISLAND
CONTINUE MOVING ASHORE. MOST OF THE SHOWERS ARE ALSO MODERATE TO
HEAVY AS THEY ARE FEELING THE EFFECTS OF THE AFORMENTIONED SHORTWAVE
AND ASSOCIATED FALLS IN 500 MB TEMPS AND INCREASED MID LEVEL LAPSE
RATES. AS THE LOW CONTINUES TO MOVE WEST THE AREA OF HEAVY SHOWERS
AND THUNDERSTORMS WILL MOVE UP THE ISLAND CHAIN FROM THE SOUTH AND
SOUTHEAST...REACHING OAHU AROUND OR JUST AFTER SUNSET THEN KAUAI
LATER TONIGHT. THE ATMOSPHERE WILL REMAIN UNSTABLE ON FRIDAY. VEERED
LOW LEVEL FLOW AND RESULTANT MOISTURE ADVECTION FROM THE SOUTHEAST
WARRANTS AN EXTENSION OF THE FLASH FLOOD WATCH THROUGH AT LEAST
TOMORROW AFTERNOON.

SHOWER ACTIVITY IN THE VICINITY OF THE BIG ISLAND WILL MAINTAIN
CHANCES OF FROZEN PRECIP OVERNIGHT. WILL NOT BE MAKING ANY CHANGES
TO THE WINTER WEATHER ADVISORY. THE GRIDS HAVE BEEN ADJUSTED AND
FINE TUNED TO REFLECT THIS AS ACCURATELY AS POSSIBLE.

HAVE KEPT CHANCES OF THUNDERSTORMS IN THE GRIDS OVER MUCH OF THE
FORECAST AREA THROUGH FRIDAY NIGHT. AS THE LOW TRACKS FURTHER
WEST...IT WILL CARRY ITS ASSOCIATED COLD POOL/INSTABILITY WITH IT.
INTO THE WEEKEND...STILL EXPECTING WINDS TO RETURN TO A MORE
EASTERLY DIRECTION AS THEY INCREASE...THEN INTO NEXT WEEK TREND
BACK TOWARDS A MORE EAST-NORTHEAST DIRECTION ONCE AGAIN. THE TRADE
WINDS WILL STAY BREEZY WITH POPS REMAINING HIGHER THAN AVERAGE
THROUGH THE FORECAST PERIOD.

&&

.PREVIOUS DISCUSSION.../ISSUED 1000 AM HST THU/
THERE ISNT MUCH CHANGE IN THE OVERALL FORECAST REASONING FROM THE
NIGHT SHIFT. UPPER LEVEL LOW PRESSURE IS NOW LOCATED JUST WEST OF
THE STATE. THE ASSOCIATED WEAK SURFACE LOW IS STILL IN THE VICINITY
OF KAUAI AND ALSO CONTINUES ITS SLOW WESTWARD DRIFT. DIRECTLY OVER
THE ISLANDS SHOWER ACTIVITY REMAINS MOSTLY LIGHT AND SPARSE THIS
MORNING. THE HEAVIEST RAIN AND ISOLATED THUNDERSTORMS CONTINUE TO
FIRE WITHIN SPITTING DISTANCE OF THE NORTHERN COASTAL WATERS WHERE
DYNAMICS REMAIN MOST FAVORABLE.

LOOKS LIKE IT SHOULD BE A NICE MORNING FOR MUCH OF THE STATE WITH
THE BIG ISLAND SEEING THE MOST WINDWARD RAINFALL TO START THE DAY.
THIS IS EXPECTED TO CHANGE INTO THE AFTERNOON HOURS. ONLY MODEST
FLUCTUATIONS IN BOUNDARY LAYER MOISTURE ARE EXPECTED IN THE
TEMPORARY SOUTH TO SOUTHEASTERLY FLOW...ALTHOUGH THE DEPTH MAY
INCREASE. HOWEVER...GIVEN THE SLOW MOVEMENT TO THE LOW...COOLER MID
LEVEL AIR WILL WRAP THE BASE OF THE LOW AND ADVECT OVER THE STATE BY
THIS AFTERNOON. THIS WILL DROP 500 MB TEMPS BY 2-3 DEG CELSIUS. THE
RESULTANT STEEPENING MID LEVEL LAPSE RATES... COMBINED WITH MAX
DAYTIME INSOLATION WILL LIKELY TRIGGER HEAVY RAINFALL AND A FEW
THUNDERSTORMS INTO THE AFTERNOON HOURS. THE EAST-SOUTHEAST LOW LEVEL
FLOW MAY ALSO INDUCE ADDITIONAL LEEWARD CONVERGENCE AND PLUME
SHOWERS...WHICH MAY PROVIDE MORE PERSISTENT FOCUSED VERTICAL MOTION
AS WELL...PARTICULARLY FOR WINDWARD OAHU. RIGHT NOW THE GRIDS ARE
LOOKING IN PRETTY GOOD SHAPE WITH ONLY SOME MINOR FINE TUNING
NEEDED. A GRID UPDATED WILL ACCOMPANY FOLLOW SHORTLY.

OBSERVATIONS ACROSS THE BIG ISLAND SUMMITS ARE STILL REACHING OR
EXCEEDING ADVISORY CRITERIA OF 30 MPH. AS THE LOW CONTINUES TO SHIFT
WEST TODAY...THE SOUTHERN STREAM JET MAX UNDERCUTTING THE LOW
WILL WEAKEN SLIGHTLY AND SHIFT WEST AS WELL. WINDS ACROSS THE
SUMMITS SHOULD WEAKEN IN RESPONSE. CURRENTLY...WIND OBSERVATIONS
FROM THE MORE RELIABLE SENSORS ARE HOVERING RIGHT AROUND OR JUST
BELOW 30 MPH. WITH THE DOWNWARD TREND CONTINUING...WILL CANCEL THE
WIND ADVISORY WITH THE MORNING UPDATE.

NOT PLANNING ANY BIG CHANGES TO THE LONGER TERM FORECAST RIGHT NOW.
THE THREAT OF THUNDERSTORMS WILL CONTINUE THROUGH TOMORROW UNTIL THE
COLD POOL ALOFT SHIFTS FAR ENOUGH WEST TO REMOVE THUNDER/HEAVY RAIN
FROM THE GRIDS. FRIDAY INTO THE WEEKEND WINDS WILL BACK TO A MORE
EAST-NORTHEAST DIRECTION AGAIN AND REMAIN BREEZY AS HIGH PRESSURE
KEEPS A SOLID GRIP ON THE PACIFIC TO OUR IMMEDIATE NORTH. LINGERING
INSTABILITY...MOISTURE UPSTREAM...AND ENHANCED EVAPORATION FROM THE
INCREASED TRADE WINDS WILL KEEP THE FORECAST ON THE WETTER SIDE INTO
NEXT WEEK.

&&

.MARINE...
LARGE NORTHEAST SWELL CONTINUES TO IMPACT EXPOSED EAST AND NORTH
FACING SHORES. SURF ALONG WINDWARD OAHU AND KAUAI IS EXPECTED TO
PERSIST NEAR WARNING LEVELS FRIDAY. THE HIGH SURF WARNING HAS BEEN
EXTENDED THROUGH 6 PM HST FRIDAY. NO CHANGES WERE MADE THE THE HIGH
SURF ADVISORY THOUGH. AS THE SWELL SLOWLY DIMINISHES AND BECOMES
MORE EASTERLY IT WILL DIMINISH ALONG NORTH FACING SHORES. THE
LARGEST PORTION OF THE SWELL WILL BE AFFECTING KAUAI/OAHU TOMORROW.

A SMALL CRAFT ADVISORY IS IN EFFECT FOR WINDS AND SEAS OVER THE
MAJORITY OF THE COASTAL WATERS. AS TRADES INCREASE FRIDAY INTO THE
WEEKEND...THE SCA WILL LIKELY BE EXTENDED AT SOME POINT PRIOR TO ITS
EXPIRATION...AT LEAST FOR THE TYPICALLY WINDIER CHANNELS.

&&

.AVIATION...
NUMEROUS TO FREQUENT SHRA/TSRA ARE OVERTAKING THE STATE FROM
SOUTHEAST TO NORTHWEST. BIG ISLAND AND MAUI COUNTY ARE SEEING MAINLY
MVFR CONDITIONS WITH EMBEDDED IFR CIGS/VIS AROUND THE HEAVIEST
SHRA/TSRA. POOR CONDITIONS WITH WIDESPREAD FLIGHT RESTRICTIONS WILL
CONTINUE ACROSS THE FORECAST AREA OVERNIGHT.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH FRIDAY AFTERNOON FOR ALL HAWAII
ISLANDS.

HIGH SURF ADVISORY UNTIL 6 AM HST FRIDAY FOR NIIHAU-OAHU NORTH
SHORE-MOLOKAI-LANAI MAKAI-MAUI WINDWARD WEST-MAUI CENTRAL VALLEY-
WINDWARD HALEAKALA-BIG ISLAND NORTH AND EAST.

HIGH SURF WARNING UNTIL 6 PM HST FRIDAY FOR KAUAI WINDWARD-OAHU
KOOLAU-OLOMANA.

WINTER WEATHER ADVISORY UNTIL 6 AM HST FRIDAY FOR BIG ISLAND
SUMMITS.

SMALL CRAFT ADVISORY UNTIL 4 AM HST FRIDAY FOR ALL HAWAIIAN
WATERS EXCEPT MAALAEA BAY-

&&

DEJESUS

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 12, 3:15 PM HSTAreal Flood AdvisoryHFOHawaii2 hr
Nov 12, 3:53 PM HSTAreal Flood AdvisoryHFOKalawao3 hr
Nov 12, 4:19 PM HSTAreal Flood AdvisoryHFOHawaii62 min
Nov 12, 6:32 PM HSTSpecial Marine WarningHFO74 min
Nov 12, 9:41 PM HSTSmall Craft AdvisoryHFO10 days
Nov 13, 1:51 AM HSTAreal Flood AdvisoryHFOHonolulu3 hr
Nov 13, 3:16 AM HSTFlash Flood WarningHFOHonolulu5 hr
Nov 13, 3:20 AM HSTAreal Flood AdvisoryHFOKauai3 hr
Nov 13, 3:36 AM HSTFlash Flood WarningHFOKauai4 hr
Nov 13, 4:31 AM HSTSpecial Marine WarningHFO119 min
Nov 13, 4:40 AM HSTAreal Flood AdvisoryHFOHawaii3 hr
Nov 13, 4:56 AM HSTSpecial Marine WarningHFO39 min
Nov 13, 6:32 AM HSTSpecial Marine WarningHFO118 min
Nov 13, 7:45 AM HSTAreal Flood AdvisoryHFOHawaii2 hr

Nearby

Flash Flood Warnings in Hawaii, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.